Mariel Vazquez

Regular Faculty
Mathematical Biology, DNA Topology
Ph.D., 2010, Florida State University

Web Page: http://www.math.ucdavis.edu/~mariel/
Email: mariel@math.ucdavis.edu
Office: MSB 2150
Phone: 601-4444 x4010

Positions

Professor of Mathematics
Professor of Microbiology and Molecular Genetics
Home Page: http://ucd-advance.ucdavis.edu/mariel-vazquez.

Offices & Lab

Mathematical Sciences Building (MSB) 2150
530-601-4444 x 4010
mariel@math.ucdavis.edu

Briggs 156
530-754-0416
mrlvazquez@ucdavis.edu

Research

My research lies at the interface of mathematics, polymer physics, and molecular biology. I specialize in the application of topological tools to study DNA.
My work is currently focused on two lines of inquiry:

(1) DNA Topology: the mechanism of site-specific recombination, topoisomerase action, and the packing of chromosomes in human cells and viral capsids; using mathematical tools including know theory, low-dimensional topology, and Monte Carlo simulations.

(2) Chromosomal Aberrations and Cancer: analysis of cancer genomic data and mechanisms of repair pathways; using biophysical models, graph theory, and topological data analysis.

Selected Publications

1. Darcy, I.K. and Vazquez, M., Determining the topology of stable protein-DNA complexes (2013) Biochemical Society Transactions 41(2): 601-605

2. Brasher, R. Scharein, R.G., and Vazquez, M., New biologically motivated knot table (2013) Biochemical Society Transactions 41(2): 606-611.

3. Ishihara, K., Shimokawa, K., and Vazquez, M., Site-specific recombination modeled as a band surgery: Applications to Xer Recombination (2013) in Discrete and Topological Models in Molecular Biology (Eds. Jonoska Nataša; Saito, Masahico) Natural Computing Series, Springer ISBN 978-3-642-40192-3 [peer- reviewed Book Chapter].

4. Shimokawa, K., Ishihara, K., Grainge, I., Sherratt, D., and Vazquez, M., FtsK-dependent XerCD-dif recombination unlinks replication catenanes in a stepwise manner (2013) Proceedings of the National Academy of Sciences USA 110 (52) 20906-20911; 
Accompanying commentary: Jayaram, M., Mathematical validation of a biological model for unlinking replication catenanes by recombination (2013) PNAS 110 (52) 20854-20855.

5. Segal, M., Xiong, H., Capurso, D., Vazquez, M., and Arsuaga, J., Reproducibility of Three-Dimensional Chromatin Configuration Reconstructions (2014) Biostatistics, Epub ahead of print, Feb 11.

Honors and Awards

2014 Mohammed Dahleh Distinguished Lectureship Award, UC Santa Barbara
2012 Presidential Early Career Award for Scientists and Engineers PECASE (White House)
2011 CAREER Award (National Science Foundation)
2014 CAMPOS Faculty Scholar, UC Davis

Department and Center Affiliations

CAMPOS Faculty Scholar
Department of Mathematics
Department of Microbiology and Molecular Genetics

Professional Societies

American Mathematical Society
Society for Industrial and Applied Mathematics
Society for the Advancement of Chicanos and Native Americans in the Sciences

Teaching Interests

Quantitative methods in structural biology, DNA topology

Last updated: 2015-06-03